Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Topeka, KS

May 15, 1998Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 15, 1998, 8:00 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 8:00 AM CDT (13:00 UTC)
Expired
May 15, 1998, 8:30 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2172 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KTOP 151259 RRA
SVRTOP
KSC045-087-151330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
     JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 830 AM CDT

* AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM TOPEKA TO HOLTON...MOVING 
  NORTHEAST AT 60 MILES PER HOUR.

SOME LOCATIONS AFFECTED...
     GRANTVILLE
     CLINTON LAKE
     PERRY LAKE
     VALLEY FALLS
     WINCHESTER
     OZAWKIE
     MERIDEN
     PERRY
     LECOMPTON
     EUDORA
     OSKALOOSA
     LAWRENCE

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:22 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 15, 2:22 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
222 AM CDT FRI MAY 15 1998

...MAIN FORECAST PROBLEM IS SEVERE WEATHER THREAT THIS MORNING...

06Z SURFACE MAP HAD COLD FRONT ON THE MOVE ACROSS CENTRAL NEBRASKA
AND NORTHWEST KANSAS...WITH 3 TO 4 MB PRESSURE RISES BEHIND THE
FRONT.  03Z SOUNDING FROM HILLSBORO INDICATED THE AIRMASS WAS STILL
CAPPED OVER EASTERN KANSAS.  WATER VAPOR LOOPS SHOW STRONG SHORT
WAVE OVER BIG BEND OF TEXAS MOVING RAPIDLY NORTHEAST.  INFRARED
IMAGERY SHOWING TOPS HAVE WARMED OVER CENTRAL KANSAS...BUT NEW
CONVECTION IS DEVELOPING OVER SOUTHWEST KANSAS INTO THE TEXAS
PANHANDLE...AS SHORT WAVE EJECTS NORTHEAST.  ADAP SHOWS PLENTY OF
INSTABILITY OVER EASTERN KANSAS WITH LIS OF -6 TO -8.

THE AVN SEEMS TO BEST HANDLE THE SPEED OF THE SHORT WAVE...WITH NGM
AND ETA TOO SLOW.  THINK STORMS OVER SOUTHWEST KANSAS WILL ORGANIZE
INTO A SQUALL LINE AND MOVE ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS THIS MORNING.  PARAMETERS LOOK RIGHT FOR A BIG HIGH WIND
EVENT...AND WILL ADD SEVERE TO ALL ZONES.  THINK STORMS SHOULD EXIT
EASTERN KANSAS BY 18Z.

NOT MUCH THICKNESS COOLING BEHIND THE FRONT WONT SEE TOO MUCH
CHANGE IN TEMPERATURES...ALTHOUGH HUMIDITY VALUES SHOULD DROP
NICELY.

HIGH PRESSURE TO BUILD INTO EASTERN KANSAS TONIGHT...BUT SOUTHERLY
RETURN FLOW SHOULD DEVELOP BY SATURDAY AFTERNOON.

NGM/FWC AND AVN/FAN GUIDANCE LOOK REASONABLE AND WERE GENERALLY
FOLLOWED.

.TOP...NONE.

58

In the hours before

Special weather statement, May 15, 3:19 AM CDT, 4 hours 41 minutes before
KSZ008-020-150850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI MAY 15 1998

...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 330 AM FOR REPUBLIC
AND CLOUD COUNTIES IN NORTHCENTRAL KANSAS...

AT 300 AM...THE REPUBLIC COUNTY SHERIFF REPORTED POWER LINES AND
LARGE TREES WERE DOWN IN THE CITY OF BELLEVILLE ABOUT 18 MILES
NORTH OF CONCORDIA. POWER LINES WERE ALSO REPORTED DOWN IN SCANDIA
AND COURTLAND OR ABOUT 20 MILES NORTHWEST OF CONCORDIA.

A HIGH WIND WARNING MEANS THAT WINDS ARE IN EXCESS OF 50 MPH WITH
HIGHER GUSTS...WATCH OUT FOR FLYING DEBRIS...IF ON THE ROAD, KEEP
EYES OPEN FOR FALLEN TREES AND BRANCHES...SECURE ALL DOORS AND
WINDOWS AND STAY INDOORS IF POSSIBLE.

JW
Special weather statement, May 15, 3:19 AM CDT, 4 hours 41 minutes before
KSZ008-020-150850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI MAY 15 1998

...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 330 AM FOR REPUBLIC
AND CLOUD COUNTIES IN NORTHCENTRAL KANSAS...

AT 300 AM...THE REPUBLIC COUNTY SHERIFF REPORTED POWER LINES AND
LARGE TREES WERE DOWN IN THE CITY OF BELLEVILLE ABOUT 18 MILES
NORTH OF CONCORDIA. POWER LINES WERE ALSO REPORTED DOWN IN SCANDIA
AND COURTLAND OR ABOUT 20 MILES NORTHWEST OF CONCORDIA.

A HIGH WIND WARNING MEANS THAT WINDS ARE IN EXCESS OF 50 MPH WITH
HIGHER GUSTS...WATCH OUT FOR FLYING DEBRIS...IF ON THE ROAD, KEEP
EYES OPEN FOR FALLEN TREES AND BRANCHES...SECURE ALL DOORS AND
WINDOWS AND STAY INDOORS IF POSSIBLE.

JW
Special weather statement, May 15, 3:31 AM CDT, 4 hours 29 minutes before
KSZ008-020-150905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT FRI MAY 15 1998

...THE HIGH WIND WARNING FOR REPUBLIC AND CLOUD COUNTIES HAS
EXPIRED...

THE STRONG WINDS THAT CAUSED DAMAGE TO TREES AND POWER LINES ACROSS
REPUBLIC COUNTY AND HIGH WINDS IN WESTERN CLOUD COUNTY HAVE ENDED
...THUS THE HIGH WIND WARNING WILL NOT BE EXTENDED.

THE STRONG WINDS RESULTED FROM THUNDERSTORMS THAT HAD COLLAPSED OVER
CENTRAL KANSAS.

JW
Special weather statement, May 15, 3:54 AM CDT, 4 hours 6 minutes before
KSZ008>010-020>022-034>036-151000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT FRI MAY 15 1998

TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR PART OF KANSAS.
THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

...NORTH CENTRAL...
CLAY            CLOUD           OTTAWA          REPUBLIC
WASHINGTON

...NORTHEAST...
MARSHALL        RILEY

...CENTRAL...
DICKINSON

...EAST CENTRAL...
GEARY

THE FOLLOWING CITIES ARE NO LONGER INCLUDED IN THE TORNADO
WATCH...

ABILENE         CLAY CENTER     CONCORDIA       JUNCTION CITY
MANHATTAN       MARYSVILLE

58
Local storm report, May 15, 5:19 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
519 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 AM    1 S NORWAY                KS   WIND DAMAGE
05/15/98   REPUBLIC                       TREE LIMBS DOWN, SHINGLES
                                          BLOWN OFF OF ROOF.

0231 AM    COURTLAND                 KS   58 MPH TSTM GUST
05/15/98   REPUBLIC                       WIND MEASURED 58 MPH BY
                                          SPOTTER.

0310 AM    BELLEVILLE                KS   WIND DAMAGE
05/15/98   REPUBLIC                       POWER LINES AND A 2 1/2
                                          FOOT DIAMETER TREE BLOWN
                                          DOWN.

0310 AM    SCANDIA                   KS   WIND DAMAGE
05/15/98   REPUBLIC                       POWER LINES DOWN IN
                                          SCANDIA. REPORTED BY
                                          SHERIFF.

0310 AM    COURTLAND                 KS   WIND DAMAGE
05/15/98   REPUBLIC                       POWER LINES DOWN IN
                                          COURTLAND. REPORTED BY
                                          SHERIFF.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:21 AM CDTSevere Thunderstorm WarningTOPDickinson29 min
May 15, 6:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris25 min
May 15, 7:17 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee28 min
May 15, 7:17 AM CDTSevere Thunderstorm WarningTOPMorris28 min
May 15, 7:40 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee35 min
May 15, 7:52 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie28 min
May 15, 7:52 AM CDTSevere Thunderstorm WarningTOPJackson28 min
May 15, 8:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha30 min
May 15, 8:05 AM CDTSevere Thunderstorm WarningTOPBrown30 min
May 15, 8:33 AM CDTSevere Thunderstorm WarningTOPBrown17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.